Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Blacksburg, VA

June 17, 2020Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2020, 10:08 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2020, 10:08 PM EDT (02:08 UTC)
Expired
Jun 18, 2020, 3:19 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:30 PM EDTFLASH FLOOD1 Wnw Covington City, VATHREE STREETS WERE FLOODED AND CLOSED DUE TO FLOODING FROM RUNOFF OF HEAVY RAIN, INCLUDING SOUTH CRAIG AVENUE, SOUTH ROYAL AVENUE, AND SOUTH HIGHLAND AVENUE.
Jun 17, 11:00 PM EDTFLASH FLOOD3 S Hollins, VAUP TO A FOOT OF WATER FLOWING OVER VALLEY RIDGE ROAD, AT THE CORNER OF WOODLAND ROAD TO MAGNOLIA STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WGUS51 KRNK 180208
FFWRNK
VAC005-580-181000-
/O.NEW.KRNK.FF.W.0025.200618T0208Z-200618T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1008 PM EDT Wed Jun 17 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  The City of Covington in west central Virginia...
  Alleghany County in west central Virginia...

* Until 600 AM EDT Thursday.

* At 1007 PM EDT, law enforcement reported several roads closed due 
  to flash flooding in Covington and Clifton Forge Up to two inches 
  of rain have already fallen. Flash flooding is ongoing and is 
  expected to worsen with an additional one to two inches of rain 
  expected.

  HAZARD...Flash flooding caused by showers and thunderstorms.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Covington...
  Clifton Forge...
  Jordan Mines...
  Iron Gate...
  Low Moor...
  Natural Well...
  and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3795 8002 3791 7990 3789 7988 3788 7983
      3784 7971 3779 7977 3780 7982 3770 7993
      3770 7994 3765 8002 3766 8003 3763 8008
      3765 8013 3777 8025 3778 8021 3779 8023
      3795 8005

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

PH
1 follow-up statement
815 
WGUS71 KRNK 180719
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
319 AM EDT Thu Jun 18 2020

VAC005-580-180728-
/O.CAN.KRNK.FF.W.0025.000000T0000Z-200618T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Covington VA-Alleghany VA-
319 AM EDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING FOR 
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON
IS CANCELLED...

At 315 AM EDT, Alleghany County dispatch, as well as the city of 
Covington, reported no flooding. Heavy rain has ended and flood 
waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3795 8002 3791 7990 3789 7988 3788 7983
      3784 7971 3779 7977 3780 7982 3770 7993
      3770 7994 3765 8002 3766 8003 3763 8008
      3765 8013 3777 8025 3778 8021 3779 8023
      3795 8005

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 8:42 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 17, 8:42 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
842 PM EDT Wed Jun 17 2020

.SYNOPSIS...
Low pressure was nearly stationary over the region. This feature
will continue to produce showery weather through the remainder
of the week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 842 PM EDT Wednesday...

Made adjustments in temperatures and dewpoints for this evening
into Thursday morning, utilizing the latest surface obs,their
trends and blended in the NBM. Modified pops and weather with
latest radar images and blended in a mixture of pops from the
NAM and continuity for tonight. More changes later tonight.

As of 400 PM EDT Wednesday...

More of the same today and Thursday with on and off showers as
a result of the slowly retrograding cutoff low overhead.
Overnight Friday and early Thursday may see some lightening of
the rain coverage, especially towards southwestern VA. Highest
PoPs overnight are expected to be along and north of the I-64
corridor and U.S. 460. Thursday will again have widespread
showers, and with a bit warmer environment and modest
instability, some convection could form up Thursday afternoon
and sound a few claps of thunder.

Carvins Cove dam has 2 feet of water flowing over the spillway,
which is well within the dam's intended capabilities. Stream and
creek flooding has been the most common impact from the rains, and
has been concentrated around the City of Roanoke, southern Botetourt
and western Bedford (3-5 inches in 48 hours). A few evacuations were
reported by the EM in Botetourt. A couple mudslides have been seen
in photos on social media. All of the above has been covered by
areal flood warnings.

Today and tonight's temperatures will be heavily moderated by a
broad blanket of clouds, keeping highs and lows in the 60s. Nudged
up the temps west of the Blue Ridge for today as obs were running
almost 5 degrees warmer than the forecast. Thursday will warm up
into the upper 60s and even the 70s for those in the Piedmont.

Periods of moderate to heavy rainfall have been streaming into
the region from Southside into the Roanoke valley with
significant rainfall in a relatively narrow corridor from
roughly South Boston up through Roanoke. Models suggest this
corridor of rain will become less concentrated this evening
although not confident that it will weaken as much as models
have forecast. Tendency is for deep convection to develop
upstream across the eastern Mid-Atlantic where instability along
coast will likely continue to feed re-development of deep
convection there. This new convection will then get drawn in and
around the cut-off low across our forecast area.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EDT Wednesday...

Persistent upper low is forecast to meander over the forecast
area through the remainder of the week with models slowly
trending the center of the system northward with time, and
eventually getting kicked out of the region by a northern stream
trough along the Canadian border this weekend. Due to the
persistent conditions will maintain a mostly cloudy forecast
with periodic showers. If there are any peaks of sun, it will
likely self destruct into more cover along with the potential
for embedded thunderstorms. Models will not be able to handle
the specific placement of the precip coverage, thus will use
broad paint brush with respect to POPs and QPF. Temperature will
likely remain cooler than normal until there can be some
sustainable breaks in the overcast.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 415 PM EDT Wednesday...

The cutoff low is forecast to gradually weaken and move away
from the area Sunday. The question after that is what takes its
place. The GFS suggest more troughing for next week as a
broad northern stream longwave trough sets up over the eastern
CONUS. The ECMWF on the other hand is more optimistic,
featuring greater ridging. Either way we should trend warmer
just by removing the influence of the cutoff low. The bigger
difference would be the magnitude of warming and daily potential
for precip. For now will entertain more of a diurnal cycle for
precipitation suggesting that most of the activity with the
greatest coverage would be during the afternoon and evening
hours, or the peak heating part of the day. Will also entertain
temperatures back into the 80s. If the ECMWF is correct then
areas east of the Blue Ridge could see temperatures in the 90s.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 737 PM EDT Wednesday...

Poor flying conditions with areas of convections, low clouds and
fog. MVFR conditions with pockets of IFR/LIFR will continue
tonight into Thursday. In general, expect ceilings to drop
overnight for all sites, and see conditions waffle from MVFR
down to LIFR on occasion. Visibilities will largely be driven
by any present rainfall and development of fog. Ceilings will
improve on Thursday morning into Thursday afternoon.

Medium to high confidence in ceilings,visibilities and winds
during the taf period.

Extended Aviation Discussion...

The closed upper low will continue to meander about the central
and southern Appalachians through Friday, finally beginning to
lift slowly to the north by the weekend. As the low weakens,
the threat for prevailing IFR conditions and persistent -RA will
begin to decrease.

Showers and thunderstorms, with MVFR ceilings and visibilities
are expected Saturday into Monday, mainly each afternoon and
evening.

&&

.HYDROLOGY...
As of 415 PM EDT Wednesday...

Persistent rain over the Roanoke River basin has resulted in
significant rises along the Roanoke River and its tributaries.
The rain band has essentially targeted this basin in part by the
stationary nature of the upper low which was centered over north
central North Carolina. Until this Low moves (which is only
expected to occur at a snails pace) this sort of pattern will
likely continue. Similar to a tropical system there is a feeder
band north of the Cutoff Low which is connected to a rich
moisture source along the coast. The airmass along the coast of
VA/NC is very unstable with CAPE above 2000 K/KG, PWATs above
1.50 and thermodynamics supportive of deep convection. Once this
deep convection forms it gets turned westward and around the
upper Low...converging on the Blue Ridge, but in a narrow
corridor. The embedded convective elements have been transient,
but due to the high rain rates (near 3 inches an hour) training
of these elements overtime have resulted in mountain rainfall.
Amounts of 3 to 5 inches have been recorded within the Roanoke
River Basin...and based on the forecast pattern to persist...we
will likely be dealing with this through Thursday. As the low
gains latitude, this rain band may begin to impact parts of the
James River Basin.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 2 AM EDT Thursday for VAZ022.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...KK/MBS
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/VFJ
HYDROLOGY...PM
Hazardous weather outlook, Jun 17, 2:53 PM EDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
253 PM EDT Wed Jun 17 2020

VAZ010>020-023-024-032>035-043>047-058-059-WVZ044-507-181900-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Monroe-Eastern Greenbrier-
253 PM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall today may lead to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022-181900-
Roanoke-
253 PM EDT Wed Jun 17 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Locally heavy rainfall today may lead to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009-WVZ042-043-508-181900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
253 PM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 17, 6:40 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      SOUTH BOSTON            36.70N 78.90W
06/17/2020                   HALIFAX            VA   EMERGENCY MNGR

            HIGH WATER CLOSING BERRY HILL RD.

&&
Special weather statement, Jun 17, 7:15 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
715 PM EDT Wed Jun 17 2020

VAZ058-059-180015-
Halifax-Charlotte-
715 PM EDT Wed Jun 17 2020

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND NORTHEASTERN
HALIFAX COUNTIES...

At 715 PM EDT, a strong thunderstorm was located near Redoak, moving
north at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Redoak...
Clover...
Drakes Branch...
and Scottsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3684 7853 3671 7864 3672 7879 3711 7882
      3709 7849 3708 7848
TIME...MOT...LOC 2315Z 183DEG 13KT 3679 7868

KK
Local storm report, Jun 17, 7:20 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     FLOOD            1 SSW CHRISTIANSBURG    37.13N 80.41W
06/17/2020                   MONTGOMERY         VA   911 CALL CENTER

            AT LEAST HALF A DOZEN ROADS WERE SHOWN AS
            CLOSED DUE TO FLOODING ACROSS MONTGOMERY
            COUNTY ON THE VDOT 511 SITE AND THE WARNING
            POINT REPORTED MEADOW CREEK ROAD AND GOLD
            RUSH ROAD BOTH CLOSED.

&&

PC
Local storm report, Jun 17, 8:02 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HEAVY RAIN       1 NE SOUTH BOSTON       36.70N 78.89W
06/17/2020  M7.86 INCH       HALIFAX            VA   PUBLIC

            24 HOUR RAINFALL TOTAL.

&&
Special weather statement, Jun 17, 8:13 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
813 PM EDT Wed Jun 17 2020

VAZ058-059-180045-
Halifax-Charlotte-
813 PM EDT Wed Jun 17 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHARLOTTE AND
NORTHEASTERN HALIFAX COUNTIES...

At 813 PM EDT, a strong thunderstorm was located over Clover. The
storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Redoak...
Clover...
Drakes Branch...
Mt Laurel...
Wylliesburg...
and Saxe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3686 7852 3676 7860 3677 7879 3702 7880
      3700 7850
TIME...MOT...LOC 0013Z 184DEG 4KT 3686 7870

BMG
Local storm report, Jun 17, 9:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      HALIFAX                 36.77N 78.93W
06/17/2020                   HALIFAX            VA   911 CALL CENTER

            NUMEROUS REPORTS OF ROADS CLOSED IN HALIFAX,
            SOUTH BOSTON AND VIRGILINA AREA. OLD GRUBBY,
            GRUBBY, COWFOOT, JAMES D HAGAN, AND OLD
            CLUSTER SPRINGS ROADS IMPACTED THE MOST.
            SEVERAL CLOSURES ALONG US 58/501. HUPPS
            MILLS PLAZA ALSO FLOODED OUT ALONG WITH
            TREES FLOATING DOWN THE 3207 PHILPOTT RD. AT
            DOLLAR GENERAL.

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:13 PM EDTSpecial Weather StatementRNKCharlotte32 min
Jun 17, 8:14 PM EDTAreal Flood WarningRNKBedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more17 hr
Jun 17, 9:37 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, City of Covington6 hr
Jun 18, 12:17 AM EDTAreal Flood WarningRNKPulaski, Wythe6 hr
Jun 18, 3:48 AM EDTAreal Flood AdvisoryRNKGiles117 min
Jun 18, 3:52 AM EDTAreal Flood AdvisoryRNKBotetourt113 min
Jun 18, 4:59 AM EDTRiver Flood WarningRNKBotetourt22 hr
Jun 18, 5:52 AM EDTAreal Flood WarningRNKGiles6 hr
Jun 18, 6:19 AM EDTRiver Flood WarningRNKBotetourt18 hr
Jun 18, 6:25 AM EDTAreal Flood AdvisoryRNKMontgomery4 hr
Jun 18, 10:17 AM EDTAreal Flood AdvisoryRNKBath3 hr
Jun 18, 11:51 AM EDTAreal Flood AdvisoryRNKGiles5 hr
Jun 18, 1:32 PM EDTAreal Flood WarningRNKBath5 hr
Jun 18, 4:13 PM EDTFlash Flood WarningRNKTazewell6 hr
Jun 18, 4:33 PM EDTSpecial Weather StatementRNKTazewell27 min
Jun 18, 4:45 PM EDTSpecial Weather StatementRNKTazewell30 min
Jun 18, 4:51 PM EDTFlash Flood WarningRNKTazewell5 hr
Jun 18, 6:25 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Tazewell2 hr
Jun 18, 7:48 PM EDTSpecial Weather StatementRNKBedford27 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.